Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 13, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at May 30, 2023, 3:55 PM CDT for Mahnomen County, Norman County, Polk County, Minnesota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2023, 3:55 PM CDT (20:55 UTC)
- Expired
- May 30, 2023, 4:45 PM CDT
- In force
- 50 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Mahnomen County, MN, Norman County, MN, Polk County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 99 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 8.9 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1401 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
412
WUUS53 KFGF 302055
SVRFGF
MNC087-107-119-302145-
/O.NEW.KFGF.SV.W.0013.230530T2055Z-230530T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
355 PM CDT Tue May 30 2023
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Northeastern Norman County in northwestern Minnesota...
Southeastern Polk County in northwestern Minnesota...
Northwestern Mahnomen County in northwestern Minnesota...
* Until 445 PM CDT.
* At 355 PM CDT, a severe thunderstorm was located over Rindal, or 41
miles south of Thief River Falls, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
McIntosh, Erskine, Winger, Bejou, Rindal and Ranum.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4743 9620 4753 9625 4776 9587 4776 9584
4745 9572
TIME...MOT...LOC 2055Z 251DEG 20KT 4751 9608
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Perroux1 follow-up statement
815
WWUS53 KFGF 302116
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
416 PM CDT Tue May 30 2023
MNC107-302126-
/O.CAN.KFGF.SV.W.0013.000000T0000Z-230530T2145Z/
Norman MN-
416 PM CDT Tue May 30 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NORMAN COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4748 9604 4759 9604 4768 9581 4767 9580
4746 9572
TIME...MOT...LOC 2116Z 251DEG 20KT 4755 9591
$$
MNC087-119-302145-
/O.CON.KFGF.SV.W.0013.000000T0000Z-230530T2145Z/
Polk MN-Mahnomen MN-
416 PM CDT Tue May 30 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHEASTERN POLK AND NORTHWESTERN MAHNOMEN COUNTIES...
At 416 PM CDT, a severe thunderstorm was located near Winger, or 40
miles south of Thief River Falls, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
McIntosh and Winger.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4748 9604 4759 9604 4768 9581 4767 9580
4746 9572
TIME...MOT...LOC 2116Z 251DEG 20KT 4755 9591
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
PerrouxWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:51 PM CDT, 4 minutes earlier.
Area forecast discussion, May 30, 3:51 PM CDT, 4 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 351 PM CDT Tue May 30 2023 .SHORT TERM...(This afternoon through Wednesday night) Issued at 351 PM CDT Tue May 30 2023 -Scattered thunderstorms are expected this afternoon and evening, with a low probability for a strong to severe thunderstorm in our far southeast (generally less than 5%). -Additional thunderstorms are possible Wednesday (mainly afternoon/evening). Severe thunderstorms are not expected (even lower probabilities than today). A slow moving mid level shortwave is centered along the US/Canada border in our south, while a surface trough/frontal zone is slowly moving east (currently along the Red River Valley). ML CAPE around 1000 J/KG is in place over most of our area, with slightly higher values (1500 J/KG) and effective shear 30-35kt over west central MN where more organized updrafts have the potential for maintain themselves. Mid level lapse rates are relatively weak (less than 7C/km) and shear profiles are top heavy where effective shear is favored, with weak low level shear. The amounts of shear/instabilty ahead of this frontal zone appears to be enough to support isolated severe potential (some supercellular characteristics at times), and due to the nature of the shear/skinny cape profiles hail around 1 inch will probably remain the main threat. DCAPE is borderline (800- 1000 J/KG range) ahead of this frontal zone, and with 0-3km shear 20kt or less severe wind potential is lower. I wouldn't rule out severe potential though with enough rain loading or RFD potential on sponger organized cells. Storm scale interactions of course could still result in very low tornado threat, but the background environment doesn't support this. Much weaker shear behind this zone and less instability should favor sub severe cells. Due to the timing of this wave and weaker mid level lapse rates thunderstorm coverage should follow diurnal trends dissipating/moving east around sunset. Wednesday-Wednesday night: As low level flow will tend to be out of the northeast and the main theta-E axis farther south placing higher ML/MU CAPE outside of our CWA (lowering severe potential). Guidance is resolving a mid level wave roding through southwest flow into the region, with increasing probabilities for showers/thunderstorms during the afternoon. Coverage/timing will be dependent on this wave, and there is still quite a few ensemble members that are much weaker. Trend in NBM/HREF has been for increasing shower/thunderstorm probabilities and with PWATs still forecast to exceed 1" brief heavy rainfall will be possible. .LONG TERM...(Thursday through Tuesday) Issued at 351 PM CDT Tue May 30 2023 - High confidence in hot temperatures (90+ degrees) through the long term period. - Lower confidence in precipitation through the long term, however the probability of elevated impacts will decrease. DISCUSSION... Clusters indicate upper ridging over the northeastern United States retrograding westward back over our area through the week. This breeds high confidence for increasing temperatures through the long term period. Clusters indicate roughly similar 500mb height magnitudes, so there is at least some higher confidence in high temperatures through the weekend. Given height magnitudes are similar to what we had over the past weekend, high temperatures should generally fall within the NBM 25 to NBM 50th percentile ranges, which pegs high temperatures by this weekend pushing the low to mid 90s. With dewpoints being fairly stable and with a lack of evapotranspiration, heat index values should stay sub-advisory criteria as they will fall similar to air temperatures. With the large scale ridging across the area, shear will diminish significantly. This would temper chances for strong/severe thunderstorms, but wouldn't necessarily make thunderstorm chances zero. Continued chances for showers and thunderstorms will exist for the long term period but the chances for higher impacts from these storms are low. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 112 PM CDT Tue May 30 2023 VFR conditions should prevail through the TAF period across eastern ND and northwest MN, with lighter southwest winds (generally under 12kt during the daytime periods). Main aviation impacts will be related to where showers/thunderstorms develop with an upper wave today, and scattered coverage is favored mainly in northeast ND and northwest MN during the afternoon through early evening (activity dissipating with sunset). Where these storms develop brief gusty winds to 50 mph can't be ruled out (along with smaller hail). The better chances for severe hail/wind would be in west central MN but even the those chances are very low. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...DJR LONG TERM...Perroux AVIATION...DJR
Hazardous weather outlook, May 30, 3:29 AM CDT, 12 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 329 AM CDT Tue May 30 2023 MNZ001>009-013>016-NDZ006>008-014>016-024-026>030-038-039-054- 310830- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-Towner-Cavalier-Pembina-Benson-Ramsey- Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes- Cass-Western Walsh- 329 AM CDT Tue May 30 2023 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Isolated strong storms are possible is afternoon and evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Isolated strong storms are possible Wednesday afternoon and evening. An active pattern will keep thunderstorm chances in the forecast through the remainder of the week and into the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ017-022>024-027>032-040-NDZ049-052-053-310830- South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker- East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant- Ransom-Sargent-Richland- 329 AM CDT Tue May 30 2023 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Strong storms are possible is afternoon and evening. An isolated severe thunderstorm cannot be ruled out in portions of the southern Red River Valley and west central Minnesota. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Isolated strong storms are possible Wednesday afternoon and evening. An active pattern will keep thunderstorm chances in the forecast through the remainder of the week and into the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, May 30, 3:07 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
307 PM CDT Tue May 30 2023
MNZ001-002-015-302030-
West Polk MN-Norman MN-East Polk MN-
307 PM CDT Tue May 30 2023
...A strong thunderstorm will impact portions of northeastern Norman
and south central Polk Counties through 330 PM CDT...
At 307 PM CDT, Doppler radar was tracking a strong thunderstorm near
Flaming, or 44 miles northeast of Fargo, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fertile and Flaming.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4739 9646 4751 9647 4760 9625 4741 9613
TIME...MOT...LOC 2007Z 243DEG 11KT 4745 9637
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
PerrouxThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 3:07 PM CDT | Special Weather Statement | FGF | Norman | 23 min |
| May 30, 3:17 PM CDT | Severe Thunderstorm Warning | FGF | Norman, Polk | 43 min |
| May 30, 3:34 PM CDT | Severe Thunderstorm Warning | FGF | Clay, Norman | 41 min |
| May 30, 4:12 PM CDT | Special Weather Statement | FGF | Grant | 48 min |
| May 30, 4:21 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami | 25 min |
| May 30, 4:23 PM CDT | Severe Thunderstorm Warning | FGF | Grant | 32 min |
| May 30, 4:25 PM CDT | Special Weather Statement | FGF | Norman | 35 min |
| May 30, 4:37 PM CDT | Severe Thunderstorm Warning | FGF | Clearwater, Mahnomen, Polk | 38 min |
| May 30, 4:40 PM CDT | Special Weather Statement | FGF | Red Lake | 35 min |
| May 30, 4:48 PM CDT | Special Weather Statement | FGF | Beltrami | 27 min |
| May 30, 4:50 PM CDT | Special Weather Statement | FGF | Otter Tail | 40 min |
| May 30, 5:09 PM CDT | Severe Thunderstorm Warning | FGF | Clearwater | 51 min |
| May 30, 5:15 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail | 45 min |
| May 30, 5:23 PM CDT | Special Weather Statement | FGF | Mahnomen | 37 min |
| May 30, 5:29 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Mahnomen | 46 min |
| May 30, 5:39 PM CDT | Special Weather Statement | FGF | Mahnomen | 36 min |
| May 30, 5:45 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Hubbard, Otter Tail, Wadena | 20 min |
| May 30, 5:47 PM CDT | Severe Thunderstorm Warning | FGF | Clearwater, Mahnomen | 43 min |
| May 30, 5:56 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater | 49 min |
| May 30, 6:04 PM CDT | Special Weather Statement | FGF | Lake of the Woods | 41 min |
| May 30, 6:20 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Hubbard | 40 min |
| May 30, 6:36 PM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods, Roseau | 39 min |
| May 30, 6:43 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Hubbard | 47 min |
| May 30, 6:47 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clearwater, Hubbard, Mahnomen | 43 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.